MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Expiration date - unknown due to unknown lot number.Implanted date: device was not implanted.Explanted date: device was not explanted.Occupation- nurse manager.Device manufacturer date - unknown due to unknown lot number.The actual device was not returned; therefore, an evaluation of the actual device was unable to be conducted.It is known that the peeling of outer layer occurs due to the following mechanisms.While a guidewire is in the state of being combined with a metal needle when the guidewire is manipulated in the withdrawal direction or the metal needle is advanced in the distal direction.When a guidewire is used in combination with a torque device the production lot number was not provided by the user facility, which prevented a meaningful review of the device history record.Ifu states: do not manipulate or withdraw the glidewire through a metal entry needle or a metal dilator.Manipulation and/or withdrawal through a metal entry needle or a metal dilator may result in destruction and/or separation of the outer polyurethane coating requiring retrieval.A plastic entry needle is recommended when using this wire for initial placement.Do not use a metal torque device with the glidewire.Use of a metal torque device may result in damage to glidewire.In order to improve the accuracy of the investigation, it would be appreciated if you could support us to obtain actual samples in future cases.It is likely that the peeling of outer layer occurred due to one of the mechanisms described above.However, with no device return the exact cause of the reported event cannot be definitively determined based on the available information.(b)(4).
 
Event or Problem Description
The user facility reported that the glidewire was used during the procedure; the doctor removed the wire and a piece of the coating was missing.The patient's condition was stable.There was no patient injury, medical/surgical intervention required.The procedure outcome was reported to be unknown.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide additional information in sections b5, b6, and section h6; health effect clinical code and health effect impact code.It was initially reported that the device was unavailable; however, it was confirmed to be available.Therefore, the section d9 has been updated and section h3.Based upon the additional information, sections b1, b2 and h1 have been updated.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.Please see mdr 2243441-2021-00028 for the importer report.
 
Event or Problem Description
Additional information was received on 24may2021.The type of procedure being performed was a pm.It was unknown where on the wire that the coating was missing.Fluoroscopy was performed and confirmed the missing piece of the coating was left in the patient.The estimated blood loss was greater than 25 ml.Additional information was received on 25may2021.The missing piece was not removed.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.Two actual glidewire samples (referred to as sample a and sample b) were received for evaluation.Visual inspection of sample a revealed that the outer layer of about 266 mm was peeled from the area approximately 35 - 301 mm from the distal end.Magnifying inspection of sample a revealed that the circumferential half of the outer layer had been peeled.Electron microscopic inspection of sample a found that the distal edge of the outer layer-peeled area (approximately 35 mm from the distal end) was in a disordered shape.The peeled surface of the outer layer was smooth.The proximal edge of the outer layer-peeled area (approximately 301 mm from the distal end) was in arc-shape, and multiple scratches of the same shape were observed in the vicinity.These scratches were found occurred toward the distal side.The outer diameter of sample a was measured and confirmed to meet the control criteria.Sample b was inspected visually with unaided eye, ccd and sem.No peeling of outer layer, scratches, or other anomalies was observed in the appearance.The outer diameter of sample b was measured and confirmed to meet the control criteria.Simulation test: from experience, when radifocus guidewire m is used in combination with a metal needle, peeling of outer layer may occur with the following characteristics observed in the product.The distal edge of the outer layer-peeled area shows a disordered shape, and the circumferential half of the outer layer is peeled.The fracture surface of the outer layer is smooth, and the proximal edge of the peeled area was arc shaped.These characteristics are similar to those observed in sample a.Ifu states: do not manipulate or withdraw the glidewire through a metal entry needle or a metal dilator.Manipulation and/or withdrawal through a metal entry needle or a metal dilator may result in destruction and/or separation of the outer polyurethane coating requiring retrieval.A plastic entry needle is recommended when using this wire for initial placement.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.It was likely that the outer layer of sample a was peeled off when it was used in combination with a metal needle.There was no abnormality in the appearance or dimensions of sample b.However, the exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key11796624
Report Number9681834-2021-00077
Device Sequence Number3962231
Product Code DQX
UDI-Device Identifier04987350778376
UDI-Public04987350778376
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberGR3513
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/05/2021
Initial Date Received by Manufacturer 04/15/2021
Supplement Date Received by Manufacturer05/24/2021
07/05/2021
Initial Report FDA Received Date05/10/2021
Supplement Report FDA Received Date06/18/2021
07/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;